Alert archive / Minnesota / Tornado Warnings in 2008
Tornado Warning 18, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 15, 2008, 6:07 PM CDT for Koochiching County, Saint Louis County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2008, 6:07 PM CDT (23:07 UTC)
- Expired
- Jul 15, 2008, 6:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
Counties Koochiching County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 166 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDLH 152307 TORDLH MNC071-137-152330- /O.NEW.KDLH.TO.W.0018.080715T2307Z-080715T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 607 PM CDT TUE JUL 15 2008 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA... NORTHWESTERN ST. LOUIS COUNTY IN NORTHEAST MINNESOTA... * UNTIL 630 PM CDT * AT 600 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD NEAR LITTLEFORK...OR 18 MILES SOUTH OF INTERNATIONAL FALLS...MOVING SOUTHEAST AT 35 MPH. * THIS POSSIBLE TORNADO WILL BE NEAR... NETT LAKE BY 630 PM... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4815 9286 4797 9309 4827 9353 4840 9334 TIME...MOT...LOC 2307Z 310DEG 30KT 4831 9337 $$ LONKA
1 follow-up statement
000 WWUS53 KDLH 152326 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 626 PM CDT TUE JUL 15 2008 MNC071-137-152336- /O.EXP.KDLH.TO.W.0018.000000T0000Z-080715T2330Z/ KOOCHICHING MN-ST. LOUIS MN- 626 PM CDT TUE JUL 15 2008 ...THE TORNADO WARNING FOR NORTHWESTERN ST. LOUIS AND EAST CENTRAL KOOCHICHING COUNTIES WILL EXPIRE AT 630 PM CDT... THE STORM HAS WEAKENED AND IS NO LONGER CONSIDERED TORNADIC. THEREFORE...THE TORNADO WARNING HAS EXPIRED. LAT...LON 4815 9286 4797 9309 4827 9353 4840 9334 TIME...MOT...LOC 2326Z 310DEG 30KT 4820 9319 $$ LONKA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 15, 1:59 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 15, 1:59 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 159 PM CDT TUE JUL 15 2008 .DISCUSSION... QSTNRY BINDERY HAS MADE SOME EWD PROGRESS ACRES LEK SUP AND NWRN WI...BUT IS LAGGING OVR SRN MN AND BACK ACRES SD WHERE IT IS PARALLEL TO UPR LVL FLOW. EXPECT THIS BINDERY TO GAN BE FOCUS FOR EVE/INGOT CONVECTION...BUT FARTHER S THAN LAST NIGHT. GRIDS HAVE BEEN ADJUSTED SLIGHTLY TO ACCOUNT FOR THIS. TIMING MIGHT BE A BIT LATER AS WELL AS AN UPR LVL S/WV APPROACHES THE AREA FROM THE W RAND 06Z AND BEGINS TO INTERACT WITH THE SFC BINDERY DURING THE INGOT HRS. SEE SWODY1 DISC FOR SVR POTENTIAL. SFC BINDERY REMAINS IN APPROXIMATELY THE SAME LOCATION THRU AT LEAST THU...AND MADE NO BIG CHUGS TO GRIDS FOR THAT PD. A LT STRONGER S/WV APPROACHES BY FRI AS A STRENGTHENING HIGH OVR CN HELPS TO SUPPRESS THE BINDERY AND ANY CONVECTIVE ACTIVITY SWD. THE WEEKEND LOOKS A BIT UNCERTAIN AS MODELS SHOW A STRONG UPR LOW MOVG ALGA OR JUST N OF THE CANADIAN BORDER...BUT WITH SIG TIMING DIFFS. IN ANY CASE...SLGT OR LOW CHC POPS JUSTIFIED ATTM. && .AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH THIS EVENING...ALTHOUGH THERE IS STILL A SLIGHT CHANCE OF A THUNDERSTORM THROUGH EARLY EVENING DUE TO A LINGERING STATIONARY FRONT. OVERNIGHT...PATCHY RADIATIONAL FOG IS EXPECTED AS WELL. LATE TONIGHT AND WEDNESDAY...A STRONG UPPER LEVEL TROUGH WILL PUSH WEST TO EAST THROUGH THE REGION. NUMEROUS SHOWERS AND THUNDERSTORMS...POSSIBLY SEVERE...WILL ACCOMPANY THIS STRONG AND MOIST SYSTEM. THE HEAVIEST ACTIVITY LOOKS TO CROSS CENTRAL MINNESOTA AND NORTHERN WISCONSIN. && POINT TEMPS/POPS... DLH 57 72 56 77 / 20 40 40 40 INL 54 78 56 77 / 10 30 30 20 BRD 60 80 60 80 / 30 60 40 30 HYR 56 80 61 81 / 30 60 50 40 ASX 54 75 58 77 / 20 50 40 40 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. 04/LILES
Hazardous weather outlook, Jul 15, 4:10 AM CDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 410 AM CDT TUE JUL 15 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 410 AM CDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS PARTS OF THE NORTHLAND...ESPECIALLY FAR NORTHERN MINNESOTA AND ACROSS NORTHWEST WISCONSIN. AN ISOLATED SEVERE STORM IS POSSIBLE EARLY THIS MORNING ACROSS NORTHWEST WISCONSIN AND ACROSS CARLTON AND PINE COUNTIES IN MINNESOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH OF THE WEEK...INTO EARLY NEXT WEEK. THERE IS A CHANCE FOR SOME OF THE STORMS TO BE SEVERE WEDNESDAY INTO THURSDAY...ESPECIALLY IN THE BRAINERD LAKES...AITKIN...PINE CITY...HAYWARD...AND PARK FALLS AREAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE BIGGEST THREATS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-161030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 410 AM CDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS PARTS OF THE NORTHLAND...ESPECIALLY FAR NORTHERN MINNESOTA AND ACROSS NORTHWEST WISCONSIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH OF THE WEEK...INTO EARLY NEXT WEEK. ONSHORE WINDS WILL INCREASE ON WEDNESDAY...AND MAY POSE AN ENHANCED RISK OF RIP CURRENTS BY AFTERNOON FROM THE BEACHES AROUND THE TWIN PORTS...EAST ALONG THE SOUTH SHORE. MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:03 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 57 min |
| Jul 14, 7:16 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 59 min |
| Jul 14, 7:18 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 57 min |
| Jul 14, 7:48 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching, Saint Louis | 57 min |
| Jul 14, 7:51 PM CDT | Severe Thunderstorm Warning | DLH | Cook | 39 min |
| Jul 14, 7:53 PM CDT | Special Marine Warning | DLH | 97 min | |
| Jul 14, 8:11 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 34 min |
| Jul 14, 8:13 PM CDT | Severe Thunderstorm Warning | DLH | Lake | 47 min |
| Jul 14, 8:13 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 62 min |
| Jul 14, 8:19 PM CDT | Severe Thunderstorm Warning | DLH | Cook | 56 min |
| Jul 14, 8:48 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 57 min |
| Jul 14, 8:48 PM CDT | Tornado Warning | DLH | Cook, Lake | 57 min |
| Jul 14, 8:52 PM CDT | Tornado Warning | DLH | Saint Louis | 38 min |
| Jul 14, 9:01 PM CDT | Tornado Warning | DLH | Itasca, Saint Louis | 44 min |
| Jul 14, 9:05 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 55 min |
| Jul 14, 9:18 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 42 min |
| Jul 14, 9:22 PM CDT | Special Marine Warning | DLH | 83 min | |
| Jul 14, 9:26 PM CDT | Tornado Warning | DLH | Itasca, Koochiching | 49 min |
| Jul 14, 9:30 PM CDT | Tornado Warning | DLH | Saint Louis | 30 min |
| Jul 14, 9:47 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 58 min |
| Jul 14, 10:07 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca, Saint Louis | 53 min |
| Jul 14, 10:26 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 64 min |
| Jul 14, 10:51 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 54 min |
| Jul 14, 10:54 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 51 min |
| Jul 14, 10:56 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Itasca, Saint Louis | 64 min |
| Jul 14, 11:03 PM CDT | Special Marine Warning | DLH | 87 min | |
| Jul 14, 11:19 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 56 min |
| Jul 14, 11:35 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 55 min |
| Jul 15, 12:06 AM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 54 min |
| Jul 15, 2:39 AM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 23 min |
| Jul 15, 2:41 AM CDT | Severe Thunderstorm Warning | DLH | Carlton, Pine | 49 min |
| Jul 15, 3:09 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Pine | 40 min |
| Jul 15, 5:34 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 41 min |
Nearby
Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.